Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Jacksonville, FL

March 13, 2001Flagler County, Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2001, 8:45 AM EST for Flagler County, Putnam County, Saint Johns County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 13, 2001, 8:45 AM EST (13:45 UTC)
Expired
Mar 13, 2001, 9:30 AM EST
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Flagler County, FL, Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 96 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 9:00 AM ESTThunderstorm WindPalatka, FLLarge trees and power lines were blown down near Espranza Shores.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS52 KJAX 131345
SVRJAX
FLC035-107-109-131430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EST TUE MAR 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLAGLER COUNTY IN NORTHEAST FLORIDA
  PUTNAM COUNTY IN NORTHEAST FLORIDA
  SOUTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 930 AM EST

* AT 845 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES WEST OF SATSUMA...
  OR ABOUT 7 MILES SOUTHWEST OF PALATKA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SATSUMA AND WELAKA BY 845 AM EST...
  PALATKA AND POMONA PARK BY 850 AM EST...
  SAN MATEO AND EAST PALATKA BY 855 AM EST...
  HASTINGS BY 905 AM EST...
  DUPONT CENTER BY 925 AM EST...
  SUMMER HAVEN AND MARINELAND BY 930 AM EST...

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2963 8181 2946 8176 2960 8106 2984 8114

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:50 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 13, 2:50 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST TUE MAR 13 2001

CURRENTLY...POTENTIAL FOR STRONG POSSIBLY SVR STORMS EARLY THIS
MORNING. PREFRONAL SQUALL CURRENTLY EXTENDING OVER SE GA AND EXTREME
FL PANHANDLE IS SLOWLY ADVANCING WITH ASSOCIATED TRAINING ECHOES
CROSSING NE GULF OF MEX INTO OVER SE GA. CONVECTION HAS SHOWN AN
INCREASING TREND PAST COUPLE OF HOURS OVER THE NORTHERN FL PENINSULA
...TO THE SOUTH OF THE SQUALL...WHERE TEMPERATURES ARE HOLDING IN
THE LOWER-MID 70S AND DEWPTS IN THE MID-UPPER 60S WITH LI -1 TO -3.
KJAX VWP SHOWING THAT WIND FLOW HAS BECOME MORE UNIDIRECTIONAL BUT
INDICATING LOW LVL JET OF 50 KTS AT 5K.

MODELS CONTINTUE TO BE IN FAIR AGREEMENT IN THE SHORT TERM BUT THE
AVN BEING LIGHTLY MORE AGGRESSIVE IN MOVING PREFRONTAL MOISTURE
FASTER DOWNSTATE. THIS MOVEMENT SEEMS TO BE SLIGHTLY OVERDONE AS
SW-W FLOW TO CONTINUE ALOFT AND WILL LACK SGFNT KICKER. ACTUAL COLD
FRONT LAGGING BEHIND AND DRAPED THROUGH SW OHIO TO EASTERN MS AND
THEN STALLS OVER WRN CAROLINAS/NRN GA WEDNESDAY. THE MESO-ETA HAS
HAD A GOOD TRACK RECORD PAST COUPLE OF DAYS AND WILL FOLLOW.

PREFRONTAL PRECIPITATION TO SINK SOUTHWARD AND SLOWLY TAPER OFF FROM
THE NORTH. OUR REGION WILL BE IN THE WARM SECTOR TODAY WITH
SWLY FLOW HELPING AFTERNOON TEMPERATURES TO REMAIN ABOVE CLIMO. WILL
INITIATE WITH HI POPS THIS MORNING OVER MAJORITY OF AREA AND TAPER
OFF FROM THE NORTH. TEMPERATURES TO RETURN TO MORE CLIMO TONIGHT AND
REMAIN THERE THROUGH REMAINDER OF SHORT TERM.

EXTENDED...REMNANTS OF FRONT DOWNSTATE WORKS NORTHWARD AND PORGGED
TO BE BACK OVER SOUTHERN GA EARLY IN THE EXTENDED PERIOD. DEEPENING
SFC LOW TRACKS OUT OF THE GULF THEN OVER THE LOWER MS RIVER VALLEY
THEN LIFTS RAPIDLY NE. ASSOCD COLD FRONT TO PASS OVER THRUSDAY NIGHT
AND TO THE SOUTH OF THE REGION FRIDAY.

MARINE...WILL CONTINUE SCA HIGHLIGHT TODAY BUT EXPECTED TO SEE A
GRADUAL DECREASE IN WIND SPEED OVERNIGHT AS SFC RIDGE AXIS NOSES IN
FROM THE WEST. GRADIENT TO TIGHTEN AGAIN THURSDAY.

PRELIM
AMG 76/47/71/49 600
SSI 76/51/68/55 700
JAX 80/51/74/55 900
GNV 81/52/73/54 710

.JAX...
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
FL...SCA FERN BEACH TO FLAGLER BEACH.

RAM

In the hours before

Special weather statement, Mar 13, 6:00 AM EST, 2 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST TUE MAR 13 2001

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY. THIS FRONT
WILL BE BE ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS...SOME
POSSIBLY SEVERE. MOST WILL BE ACROSS NORTHEAST FLORIDA AND THE
GEORGIA COAST THIS MORNING. THE AREA OF STORMS WILL MOVE SOUTH INTO
CENTRAL FLORIDA THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 40 MPH.

THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. ADDITIONAL
ACCUMULATIONS OF ONE TO TWO INCHES CAN BE EXPECTED. THESE AMOUNTS
WILL LIKELY PRODUCE PONDING OF WATER ON AREA ROADWAYS AND IN LOW-
LYING AREAS.

SPOTTER ACTIVATION IS IN EFFECT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WYWW.SRH.NOAA.GOV/JAX.

TRABERT
Local storm report, Mar 13, 6:28 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
628 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 AM    JASPER                    FL   WIND DAMAGE
03/13/01   HAMILTON                       EMERGENCY MANAGEMENT
                                          REPORTED MOBILE HOME
                                          DAMAGED ON US-41 SOUTHEAST
                                          OF JASPER. CHURCH ROOF
                                          DESTROYED 1/2 MILE SOUTH OF
                                          INTERSECTION US-41 AND
                                          SR-132 ON SR-132.

0204 AM    JASPER                    FL   WIND DAMAGE
03/13/01   HAMILTON                       EMERGENCY MANAGEMENT
                                          REPORTED TREES DOWN ON SE
                                          128TH AVENUE AND ON SE 25A.

0340 AM    YULEE                     FL   WIND DAMAGE
03/13/01   NASSAU                         DAMAGE TO CHURCH. TREES
                                          AND POWERLINES DOWN.

0327 AM    KINGSLAND                 GA   WIND DAMAGE
03/13/01   CAMDEN                         UTILITY COMPANY REPORTED
                                          TREES DONW ON POWERLINES
                                          ALONG HWY 17 SOUTH OF
                                          KINGSLAND.
Local storm report, Mar 13, 7:42 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
742 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    15 MILES S HOMERVILLE     GA   WIND DAMAGE
03/13/01   CLINCH                         UTILITY COMPANY REPORTED
                                          POWERLINES DOWN ALONG HWY
                                          441.
>

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:13 AM ESTTornado WarningJAXColumbia, Hamilton47 min
Mar 13, 2:59 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia46 min
Mar 13, 2:59 AM ESTSevere Thunderstorm WarningJAXHamilton46 min
Mar 13, 3:14 AM ESTSevere Thunderstorm WarningJAXNassau46 min
Mar 13, 4:12 AM ESTSevere Thunderstorm WarningJAXBaker48 min
Mar 13, 4:42 AM ESTSevere Thunderstorm WarningJAXNassau48 min
Mar 13, 6:20 AM ESTSevere Thunderstorm WarningJAXPutnam, Saint Johns40 min
Mar 13, 6:41 AM ESTTornado WarningJAXPutnam, Saint Johns49 min
Mar 13, 8:27 AM ESTTornado WarningJAXMarion63 min
Mar 13, 9:26 AM ESTSevere Thunderstorm WarningJAXMarion49 min
Mar 13, 9:58 AM ESTSevere Thunderstorm WarningJAXFlagler47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.